Alert archive / Alabama / Flash Flood Warnings in 2010

Flash Flood Warning 38, NWS Birmingham, AL

June 4, 2010Blount County, Jefferson County, St. Clair County, Alabama

NWS Birmingham, AL issued this flash flood warning at Jun 4, 2010, 1:11 PM CDT for Blount County, Jefferson County, St. Clair County, Alabama. It was in force for 3 hr. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2010, 1:11 PM CDT (18:11 UTC)
Expired
Jun 4, 2010, 4:15 PM CDT
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

Counties Blount County, AL, Jefferson County, AL, St. Clair County, AL

The radar

The Birmingham radar (KBMX), 65 km from the middle of the area, began a volume at 18:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 1:19 PM CDTFLASH FLOOD2 S Pinson, ALTHE FOUR LANE HIGHWAY AT HIGHWAY 75 AT PANARAMA EAST IS FLOODED AND CLOSED.
Jun 4, 1:38 PM CDTFLASH FLOODCenter Point, ALGRAYSON VALLEY DRIVE, SECOND STREET NW, SWEETHALL ROAD ARE ALL UNDERWATER AND INPASSABLE.
Jun 4, 2:05 PM CDTHEAVY RAIN 0Center Point, ALHEAVY PRODUCED SATURATED GROUND IN CENTER POINT. A TREE FELL DUE TO THESE SATURATED CONDITIONS AND LANDED ON TWO HOMES.
Jun 4, 2:15 PM CDTFLASH FLOODTrussville, AL*** 3 INJ *** THREE PEOPLE WERE SWEPT AWAY IN HIGH WATER. A SWIFT WATER RESCUE WAS IN PROGRESS. THREE PERSONS IN THE WATER WERE ALL RESCUED. THE THREE PEOPLE ALL SUFFERED BUMPS AND BRUISES.
Jun 4, 2:15 PM CDTHEAVY RAIN 0Trussville, ALSWIFT WATER RESCUE IN PROGRSS. THREE PERSONS IN THE WATER. HEAVY RAINS MOVING WELL EAST OF AREA AT PRESENT.
Jun 4, 3:20 PM CDTFLASH FLOODTrussville, AL3 PEOPLE WERE SWEPT INTO THE CAHABA RIVER DUE TO FLASH FLOODING. SWIFT WATER RESCUE HAS SAVED 2 VICTIMS AND A THIRD IS STILL IN THE WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.2 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2010-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1275 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2010-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1275 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
471 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

785 
WGUS54 KBMX 041811
FFWBMX
ALC009-073-115-042115-
/O.NEW.KBMX.FF.W.0038.100604T1811Z-100604T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
111 PM CDT FRI JUN 4 2010

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN BLOUNT COUNTY IN CENTRAL ALABAMA...
  NORTHEASTERN JEFFERSON COUNTY IN CENTRAL ALABAMA...
  THIS INCLUDES THE CITIES OF...TRUSSVILLE...GARDENDALE...
  FULTONDALE...
  WEST CENTRAL ST. CLAIR COUNTY IN CENTRAL ALABAMA...
  THIS INCLUDES THE CITY OF SPRINGVILLE...

* UNTIL 415 PM CDT

* AT 110 PM CDT...THE NATIONAL WEATHER SERVICE DETECTED FLASH        
  FLOODING FROM THUNDERSTORMS OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WARRIOR...
  TRAFFORD...MORRIS...LOCUST FORK...KIMBERLY...HAYDEN...DALLAS...
  COUNTY LINE...BLOUNT SPRINGS AND ARKADELPHIA

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3381 8637 3376 8635 3362 8648 3359 8654
      3355 8668 3374 8703 3374 8701 3379 8700
      3380 8696 3385 8697 3401 8669

$$

75
3 follow-up statements
723 
WGUS74 KBMX 041848
FFSBMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
148 PM CDT FRI JUN 4 2010

ALC009-073-115-042115-
/O.CON.KBMX.FF.W.0038.000000T0000Z-100604T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JEFFERSON AL-ST. CLAIR AL-BLOUNT AL-
148 PM CDT FRI JUN 4 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM CDT FOR SOUTH
CENTRAL BLOUNT...WEST CENTRAL ST. CLAIR AND NORTHEASTERN JEFFERSON
COUNTIES...

AT 147 PM CDT...LOCAL LAW ENFORCEMENT AND EMERGENCY MANAGEMENT 
OFFICIALS REPORTED FLASH FLOODING IN PARTS OF CENTER POINT AND 
PINSON. ADDITIONAL FLOODING IS LIKELY.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
TRAFFORD...SPRINGVILLE...LOCUST FORK...CENTERPOINT...PINSON... 
DALLAS AND COUNTY LINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3364 8678 3370 8680 3376 8677 3385 8676
      3401 8669 3381 8637 3376 8635 3362 8648
      3359 8654 3355 8668

$$

75
206 
WGUS74 KBMX 041944
FFSBMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
244 PM CDT FRI JUN 4 2010

ALC009-073-115-042115-
/O.CON.KBMX.FF.W.0038.000000T0000Z-100604T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JEFFERSON AL-ST. CLAIR AL-BLOUNT AL-
244 PM CDT FRI JUN 4 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM CDT FOR SOUTH
CENTRAL BLOUNT...WEST CENTRAL ST. CLAIR AND NORTHEASTERN JEFFERSON
COUNTIES...

AT 244 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED CONTINUED  
FLASH FLOODING OVER THE WARNED AREA. ALTHOUGH MUCH OF THE HEAVY RAIN 
HAS EXITED THE AREA...SIGNIFICANT RUNOFF IS TILL OCCURRING.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
TRAFFORD...SPRINGVILLE...LOCUST 
FORK...DALLAS...TRUSSVILLE...PINSON...CENTERPOINT AND COUNTY LINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3364 8678 3370 8680 3376 8677 3385 8676
      3401 8669 3381 8637 3376 8635 3362 8648
      3359 8654 3355 8668

$$

75
363 
WGUS74 KBMX 042107
FFSBMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
407 PM CDT FRI JUN 4 2010

ALC009-073-115-042116-
/O.EXP.KBMX.FF.W.0038.000000T0000Z-100604T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JEFFERSON AL-ST. CLAIR AL-BLOUNT AL-
407 PM CDT FRI JUN 4 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 415 PM CDT FOR SOUTH
CENTRAL BLOUNT...WEST CENTRAL ST. CLAIR AND NORTHEASTERN JEFFERSON
COUNTIES...

THE RESIDUAL RUNOFF HAS DECREASED ENOUGH FOR THE FLASH FLOOD WARNING 
TO EXPIRE. ADDITIONAL STORMS ARE POSSIBLE THROUGH THE EVENING HOURS.

IF YOU EXPERIENCED ANY FLOODING PLEASE FORWARD YOUR REPORT...
CALL 1-800-856-0758.

LAT...LON 3364 8678 3370 8680 3376 8677 3385 8676
      3401 8669 3381 8637 3376 8635 3362 8648
      3359 8654 3355 8668

$$


75

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jun 4, 12:20 PM CDT, 51 minutes earlier.

Area forecast discussion, Jun 4, 12:20 PM CDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1220 PM CDT FRI JUN 4 2010

.UPDATE...AVIATION DISCUSSION.

&&

.DISCUSSION...

THE LATEST SATELLITE IMAGERY DEPICTS A DIFFERENTIAL HEATING AXIS
WEST TO EAST OVER THE FAR SOUTHERN COUNTIES. THIS LOCALIZED
BOUNDARY IS COINCIDENT WITH AN 850MB WIND SHIFT. MIXED LAYER
INSTABILITIES HAVE CAPES 1000-2000 SOUTH WITH NO INHIBITION.
SURFACE BASED LI'S AROUND -5. DOWNDRAFT CAPES ARE IN THE 1000
RANGE IN THE HEATED AREA. IN ADDITION...A MID TO UPPER LEVEL LOW
REMAINS SPINNING NEAR SE TEXAS AND SW LOUISIANA...WITH ADDITIONAL
UPWARD MOTION ROTATING AROUND THE LOW TOWARD SOUTHERN CENTRAL
ALABAMA BY LATE THIS AFTERNOON. THE 12Z SOUNDING HAS PW AROUND 2
INCHES BUT THIS MAY ACTUALLY LOWER SOMEWHAT THIS AFTERNOON TO
AROUND 1.6-1.8 RANGE. THEREFORE...EXPECT CONVECTION TO CONTINUE
DEVELOPING ACROSS THE FAR SOUTHERN ZONES AND MOVING NORTHWARD.
ACTIVITY SHOULD ALSO DEVELOP IN THE DIFFERENTIAL HEATING ZONE WITH
THE AIDE OF THE ENERGY COMING AROUND THE BASE OF THE LOW. DUE TO
THESE IDEAS...HAVE RAISED POPS TO CATEGORICAL AT ALL LOCATIONS.
THE RAIN WILL BE SHOWERY IN NATURE AND HAVE STORM MOTIONS ON THE
ORDER OF 10 TO 15 MPH. WE WILL HAVE TO MONITOR SMALL SCALE
BOUNDARY INTERACTIONS AND STORM CORES FOR THE POTENTIAL OF STRONG
OUTFLOW WINDS. THERE WILL ALSO BE A POTENTIAL OF LOCALIZED HEAVY
RAINFALL WHERE 2 INCHES MAY OCCUR IN A SHORT PERIOD OF
TIME...MAINLY IN BOUNDARY INTERACTION ZONES AND MULTIPLE SHOWERS
OVER THE SAME LOCATIONS. FAIRLY WARM TEMPS ALOFT WILL INHIBIT
LARGE HAIL GROWTH TO ONLY THE STRONGEST ACTIVITY AND IT SHOULD BE
RATHER SMALL...BUT -10 TO -30 CAPE VALUES ARE AROUND 500 SOUTH AT
THIS TIME.

75

&&

.AVIATION...18Z TAF DISCUSSION.

EXPECTING ANOTHER ACTIVE DAY AT NEARLY ALL TAF SITES...AS SHOWERS
AND THUNDERSTORMS ARE EXPECTED TO BE ON THE INCREASE OVER THE NEXT
SEVERAL HOURS.  WILL LIKELY SEE GUSTY WINDS AND PLENTY OF CG
LIGHTNING IN AND AROUND ANY STORMS THAT DEVELOP.  AS WE PROGRESS
THROUGH THE EVENING HOURS...STORMS AND THEIR INTENSITIES WILL
GENERALLY DECREASE...ALTHOUGH ISOLATED TO SCATTERED SHOWERS MAY
STILL DEVELOP ACROSS PORTIONS OF THE AREA. OTHERWISE...JUST SOME MID
LEVEL CLOUDS AND PERHAPS SOME ISOLATED GROUND FOG...ALTHOUGH AM NOT
CONFIDENT ENOUGH TO INCLUDE THE FOG IN THIS ISSUANCE.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST UNTIL FURTHER NOTICE WHILE CEILOMETER DATA
IS BEING MONITORED FOR ACCURACY.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jun 4, 6:36 AM CDT, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
636 AM CDT FRI JUN 4 2010

ALZ011>015-017>050-042200-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
636 AM CDT FRI JUN 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

A FEW STRONG THUNDERSTORMS ARE POSSIBLE TODAY...FROM NOON UNTIL 8
PM...PRODUCING GUSTY WINDS UP TO 45 MPH. ALTHOUGH THE STORMS WILL
ALSO PRODUCE HEAVY RAINFALL...THEY WILL NOT LIKELY STAY POSITIONED
LONG ENOUGH OVER ONE AREA TO PRODUCE FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

AN APPROACHING UPPER LOW WILL PRODUCE SCATTERED TO NUMEROUS
THUNDERSTORMS SATURDAY AND SUNDAY. SOME OF THE STRONGER STORMS
COULD PRODUCE WIND GUSTS UP TO 45 MPH...MAINLY DURING THE AFTERNOON
HOURS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 4, 12:52 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1252 PM CDT FRI JUN 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1248 PM     LIGHTNING        1 E VILLAGE SPRINGS     33.76N 86.62W
06/04/2010                   JEFFERSON          AL   EMERGENCY MNGR

            A HOME WAS STRUCK BY LIGHTNING IN THE WOODHAVEN
            SUBDIVISION JUST EAST OF HIGHWAY 75.

&&

LINHARES

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 12:44 PM CDTAreal Flood AdvisoryBMXBlount, Jefferson2 hr
Jun 4, 1:09 PM CDTAreal Flood AdvisoryBMXChambers, Randolph2 hr
Jun 4, 1:14 PM CDTFlash Flood WarningBMXChambers, Randolph4 hr

Nearby

Flash Flood Warnings in Alabama, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.